Format

Send to

Choose Destination
J Clin Psychiatry. 1995 Jul;56(7):283-7.

Lithium tremor.

Author information

1
Department of Psychiatry, University of Arizona, Health Sciences Center, Tucson 85724, USA.

Abstract

BACKGROUND:

Tremor is a common problem for patients taking lithium, but little is known about its true prevalence, its effect on compliance, and effective treatments.

METHOD:

The data base of the Lithium Information Center in Madison, Wis., was searched for articles relating to lithium tremor.

RESULTS:

Studies show a wide range of incidence of lithium tremor--4% to 65%--due to differences in defining and reporting this side effect. While lithium tremor often decreases with time on lithium, other treatment options include changing the dose or preparation of lithium, decreasing or eliminating other drugs, and treating with beta-blocking drugs, primidone, fatty acids, or potassium. Severe tremor may be a sign of lithium toxicity.

CONCLUSION:

Patients should be evaluated for lithium tremor on a regular basis. Diagnostic criteria should be standardized by a double-blind, random assignment, multicenter study that could also investigate proposed treatments.

PMID:
7615481
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center